Alert archive / Iowa / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 131, NWS Quad Cities, IA

August 31, 20144 counties in Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 31, 2014, 10:20 PM CDT for 4 counties in Iowa. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 2014, 10:20 PM CDT (03:20 UTC)
Expired
Aug 31, 2014, 11:15 PM CDT
In force
55 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Benton County, IA, Buchanan County, IA, Delaware County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 120 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 9:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2014-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2014-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1371 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 8:38 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 31, 8:38 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
838 PM CDT SUN AUG 31 2014

.UPDATE...
ISSUED AT 820 PM CDT SUN AUG 31 2014

EVENING UPDATE FOR TIMING/INTENSITY OF THUNDERSTORMS INTO THE
FORECAST AREA LATE TONIGHT INTO MONDAY MORNING.

LATEST RADAR TRENDS...MODELED WELL BY THE HRRR/RAP...INDICATE
STORMS PUSHING INTO THE WESTERN FRINGE OF THE FORECAST AREA NEAR
AND AFTER 11 PM CDT. HAVE UPDATED FORECAST GRIDS TO ADJUST TIMING
AND BRING HIGHER POPS IN EARLIER. DESPITE THE COOLING BOUNDARY
LAYER...THE COMPLEX MOVING INTO CENTRAL IOWA MAY BE ABLE TO
SUSTAIN A DAMAGING WIND THREAT UNTIL 2 OR 3 AM CDT. CONVECTION
STILL EXPECTED TO WEAKEN OVERNIGHT AND DECREASE IN COVERAGE NEAR
AND EAST OF THE MISSISSIPPI RIVER. HAVE UPDATED THE HAZARDOUS
WEATHER OUTLOOK TO REFLECT FORECAST CHANGES.

&&

.SYNOPSIS...
ISSUED AT 313 PM CDT SUN AUG 31 2014

A WARM...MID SUMMER-LIKE DAY IS FOUND OVER OUR CWA TODAY AS WE
REMAIN WELL EAST OF THE COLD FRONT APPROACHING IOWA THIS AFTERNOON.
THE COLD FRONT IS SLOWLY MOVING EAST...AND HAS ALREADY SPAWNED A FEW
HIGH BASED THUNDERSTORMS FROM SOUTHERN MN TO FAR EASTERN NE.
TEMPERATURES WITH FULL SUN TODAY HAVE REACHED THE MID 80S AS OF 2
PM...AND APPEAR SET FOR HIGHS IN THE MID TO UPPER 80S BEFORE CLOUDS
INTERRUPT THE HEATING LATER THIS AFTERNOON. SURFACE BASED STORMS
REMAIN CAPPED FOR NOW...THOUGH CAPE VALUES ARE SHOWN ON RAP DATA TO BE
2000 TO 4000 J/KG.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 313 PM CDT SUN AUG 31 2014

THERE IS LITTLE DOUBT THERE WILL BE AN IMPRESSIVE CONVECTIVE EVENT
TONIGHT. THERE IS PLENTY OF DOUBT THAT IT WILL STRONGLY AFFECT MORE
THAN JUST THE WESTERN MOST PORTION OF OUR CWA.  THE SLOW MOVING
FRONT SHOULD BE ENOUGH TO FOCUS STORMS WITH PLENTY OF CAPE AND
MOISTURE AVAILABLE TO THE WEST...LIKELY NEAR THE MISSOURI RIVER.
THEY SHOULD MOVE EAST...SLOWLY. THIS PLACES THE WEAKENING PHASE OF
THE COMPLEX INTO EASTERN IOWA BETWEEN MIDNIGHT AND 9 AM MONDAY. THIS
POOR DIURNAL TIMING COMBINED WITH LESS THAN IDEAL MOISTURE TRANSPORT
DURING THAT TIME FRAME SUGGESTS BOTH INTENSITY AND COVERAGE OF
STORMS WILL BE ON THE WANE IN THAT PERIOD. I HAVE CONFINED HIGH POPS
TO ONLY THE WESTERN CWA LATE TONIGHT...AND LOWERED TO CHANCE FOR
MONDAY MORNING SINCE MOST MODELS SUGGEST A FRAGMENTED LINE...AND
THAT SEEMS MOST LIKELY TO ME AS WELL. QPF SHOULD BE IMPRESSIVE TO
THE WEST...BUT MAY BE INSIGNIFICANT IN OUR CWA...GENERALLY 0.25 OR
LESS IN ALL BE THE FAR WEST...WHERE 0.5 TO 1.0 IS POSSIBLE.

MONDAY WILL SEE FAR BETTER DYNAMICS...THUS THE SPC OUTLOOK FOR
SEVERE WEATHER. HOWEVER...THE CONVERGENT OUTFLOW BOUNDARY WILL
LIKELY BE WELL IN ADVANCE OF THE COLD FRONT...WHICH SHOULD ALSO
DEFLECT THE STRONGEST HEATING WELL EAST OF THE CWA AS WELL.
THUS...THE WEAKENING CONVECTIVE DEBRIS SHOULD INHIBIT OUR MONDAY
SEVERE POTENTIAL...AS WELL AS WIDESPREAD RAIN POTENTIAL AGAIN. SURE
SEEMS THIS EVENT SHOULD PRODUCE THE MAJORITY OF ITS RAIN WEST AND
SOUTHEAST OF OUR CWA.

ERVIN

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 313 PM CDT SUN AUG 31 2014

THE FRONT WILL CLEAR THE SOUTHEAST HALF OF THE AREA LATE MONDAY
EVENING. THE SOUTHEAST HALF OF THE AREA SHOULD SEE PRECIPITATION
ONGOING AT SUNSET THAT ENDS FROM NORTHWEST TO SOUTHEAST AFTER
MIDNIGHT. DRIER AIR MOVING INTO THE AREA SHOULD RESULT IN LOWS NEAR
OR SLIGHTLY BELOW NORMAL BY SUNRISE TUESDAY.

TUESDAY/TUESDAY NIGHT DRY CONDITIONS ARE EXPECTED AS HIGH PRESSURE
MOVES THROUGH THE MIDWEST. TEMPERATURES SHOULD BE CLOSE TO NORMAL.

WEDNESDAY MORNING LOOKS TO BE DRY ACROSS THE AREA AS THE HIGH MOVES
TOWARD THE EAST COAST. A WEAK DISTURBANCE WILL MOVE THROUGH THE AREA
WEDNESDAY AFTERNOON. THE OVERALL FORCING IS NOT STRONG AND MOISTURE
AVAILABILITY IS IN QUESTION. IF PRECIPITATION DOES OCCUR IT WOULD BE
ISOLATED IN NATURE WITH THE SOUTH HALF BEING FAVORED.

WEDNESDAY NIGHT ON...
THE MODEL CONSENSUS HAS SLIGHT CHANCE TO CHANCE POPS IN EACH 12 HR
PERIOD FROM WEDNESDAY NIGHT THROUGH SATURDAY.

THERE IS A WEAK DISTURBANCE MOVING THROUGH THE AREA WEDNESDAY
NIGHT/THURSDAY. MOISTURE AVAILABILITY WILL BE ON THE INCREASE BUT
THE OVERALL FORCING IS NOT STRONG. THE POSSIBILITY DOES EXIST THERE
WILL BE PERIODS OF DRY WEATHER WEDNESDAY NIGHT/THURSDAY.

THE MODELS DIFFER SOMEWHAT ON THE TIMING BUT AGREE THAT ANOTHER COLD
FRONT WILL MOVE THROUGH THE AREA IN THE THURSDAY NIGHT THROUGH
FRIDAY NIGHT TIME FRAME.

SEVERAL MODELS ARE PUSHING A SIGNIFICANT HIGH INTO THE WESTERN GREAT
LAKES ON SATURDAY. THE CURRENT MODEL CONSENSUS HAS SLIGHT CHANCE
POPS ACROSS THE SOUTH QUARTER OF THE AREA BUT THE OVERALL TREND IS
SUGGESTING DECREASING PRECIPITATION CHANCES.

SATURDAY NIGHT THROUGH SUNDAY THE MODEL CONSENSUS HAS DRY CONDITIONS
WITH HIGH PRESSURE OVER THE GREAT LAKES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 633 PM CDT SUN AUG 31 2014

FOR THE 00Z TAF ISSUANCE...MADE SOME MINOR CHANGES TO TIMING OF
THUNDERSTORMS EXPECTED TO MOVE FROM WEST TO EAST ACROSS THE AREA
OVERNIGHT. VCTS GROUPS NOW BEGIN AT 06Z AT KCID AND 07Z AT
KDBQ/KBRL...WITH TEMPO GROUPS TO COVER HIGHER INTENSITY STORMS
WITH MVFR/IFR CIGS AND/OR VSBYS. QUESTIONS LINGER ABOUT THE
COVERAGE/INTENSITY OF THE STORMS INVOF KMLI AND POINTS EAST LATE
TONIGHT. ANY AFTERNOON REDEVELOPMENT ALONG THE COLD FRONT WOULD BE
FAVORED AT KMLI/KBRL...BUT NOT ENOUGH CONFIDENCE TO INTRODUCE IN
LATER PERIOD OF TAF AT THIS TIME.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...RP KINNEY
SYNOPSIS...ERVIN
SHORT TERM...ERVIN
LONG TERM...08
AVIATION...RP KINNEY
Hazardous weather outlook, Aug 31, 8:16 PM CDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
816 PM CDT SUN AUG 31 2014

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
816 PM CDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE INTO AREAS WEST OF A LINE FROM
MANCHESTER...TO CEDAR RAPIDS AND FAIRFIELD IOWA AFTER 11 PM CDT
TONIGHT...AND THEN OVERSPREAD OUTLOOK AREAS TO THE EAST THROUGH
EARLY MONDAY MORNING.  STORMS WILL BE MORE WIDESPREAD ALONG AND
WEST OF THE MISSISSIPPI RIVER THROUGH LATE TONIGHT. ISOLATED
STRONG TO SEVERE WIND GUSTS ARE POSSIBLE WITH A FEW STORMS...MAINLY
BEFORE 3 AM CDT. THERE WILL ALSO BE A CHANCE FOR LOCALLY HEAVY
RAINFALL OF OVER AN INCH IN SOME LOCATIONS BY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WEAKENING COMPLEX OF THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF
THE OUTLOOK AREA MONDAY MORNING. ISOLATED STRONG STORMS WITH GUSTY
WINDS AND SMALL HAIL WILL BE POSSIBLE. THUNDERSTORMS ARE EXPECTED
TO REDEVELOP MONDAY AFTERNOON AHEAD OF A COLD FRONT. DEPENDING ON
THE AMOUNT OF CLEARING AND DESTABILIZATION A FEW OF THESE STORMS
COULD BECOME SEVERE...WITH THE MAIN THREATS BEING DAMAGING WINDS
AND LARGE HAIL MAINLY FROM 2 PM TO 9 PM. THE STORM PREDICTION
CENTER HAS PLACED AREAS SOUTH OF A LINE FROM SIGOURNEY...TO
DAVENPORT AND FREEPORT...IN A SLIGHT RISK FOR SEVERE WEATHER.

THERE IS A NEAR DAILY CHANCE OF STORMS FROM WEDNESDAY THROUGH
FRIDAY. THE THREAT FOR SEVERE WEATHER APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THERE IS A LOW CHANCE THAT SPOTTER ACTIVATION WILL BE NEEDED WEST
OF THE MISSISSIPPI RIVER LATE TONIGHT. SPOTTER ACTIVATION MAY BE
NEEDED FOR PORTIONS OF THE OUTLOOK AREA MONDAY AFTERNOON AND EARLY
EVENING.

RP KINNEY/05/12

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 11:31 PM CDTSpecial Weather StatementDVNCedar, Delaware, Dubuque, Iowa, Johnson, Jones and 4 more59 min
Sep 1, 12:19 AM CDTSevere Thunderstorm WarningDVNIowa, Johnson, Keokuk, Louisa, Washington41 min
Sep 1, 1:01 AM CDTSpecial Weather StatementDVNBenton, Buchanan, Cedar, Delaware, Des Moines, Dubuque and 12 more59 min
Sep 1, 1:50 AM CDTSpecial Weather StatementDVNClinton, Scott40 min
Sep 1, 4:11 AM CDTSpecial Weather StatementDVNPutnam19 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.